There are many factors which contribute to hair loss. While hair loss can be genetic and very difficult to treat, certain medications can also lead to hair thinning. Luckily, this type of hair loss can be very easy to treat and reverse. Anyone who is noticing hair loss, at any age, should find out if any of the medications that they are taking could be causing this health problem.
Why Medications Cause Hair Loss
Medication leads to hair loss because it causes a disruption in the hair’s natural hair growth cycle. The most common type of hair loss caused by medication is telogen effluvium, which occurs when roots stop growing prematurely. The other type of hair loss caused by medications is Anagen effluvium, which occurs when the matrix cells do not divide normally. Chemotherapy drugs cause hair loss because they destroy cancer cells and often kill healthy cells in the process.
Medications That Cause Hair Thinning
There are a variety of types of medications which cause hair thinning. Antidepressants, nonsteroidal anti-inflammatory drugs (NSAIDs) such as Ibuprofen, thyroid medications, birth control pills, steroids, beta-blockers, cholesterol medications, hormone replacement therapy (HRT) drugs, breast cancer drugs, weight loss drugs, antibiotics, and acne medications which contain retinoids all can lead to hair thinning. Chemotherapy drugs are one of the most well known causes of hair loss.
Severity of Hair Loss Due to Medications
Various factors determine how much hair will be lost due to medication. The specific medication and the dosage are two main factors. Some people are more sensitive to certain medications and, thus, more likely to experience thinning hair than others. If a medication is used for a long period of time, it may be more likely to cause hair thinning. However, certain medications, such as chemotherapy drugs, cause hair thinning within only a few weeks of use.
Treatment of Drug-Related Hair Thinning
The best way to stop this type of hair loss is to stop taking the medication. It generally takes at least two months for hair thinning to stop. If the medication cannot be stopped, there may be other options. The doctor may try switching the individual to a medication that they maybe less sensitive to. If this does not work, the doctor may try prescribing the patient with a lower dosage to see if this helps slow down or stop hair thinning.
Diagnosing Hair Loss Caused by Medications
It is important to note that doctors can have a difficult time determining what medication is causing the hair loss if the patient is taking more than one. Generally, the best way to find out which medication is causing hair thinning is to experiment by removing each one for about two months at a time. That said, individuals who are taking many medications can have a very difficult time figuring out which medication is causing their hair loss.
Hair loss can be both scary and embarrassing. Keep in mind that in addition to finding out which drugs are causing hair loss, it is necessary to determine whether or not hair thinning is caused by medication at all. Allow the doctor to run other tests to find out whether or not something else could be to blame.
WebMD, “Drug-Induced Hair Loss.”
American Osteopathic College of Dermatology, “Telogen Effluvium Hair Loss.”